Minnesota, 2011

Extreme Cold in Minnesota, February 1 to 2, 2011

February 1 to 2, 2011 · NWS FGF · 15 events in 15 counties and zones

High pressure slid down the western Dakotas, keeping wind speeds in the 5 to 10 mph range over eastern North Dakota and portions of the northwest quarter of Minnesota through the late evening and overnight hours. Combined with temperatures in the teens to lower 20s below zero, wind chill values plummeted to values of 40 below zero or lower.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High pressure slid down the western Dakotas, keeping wind speeds in the 5 to 10 mph range over eastern North Dakota and portions of the northwest quarter of Minnesota through the late evening and overnight hours. Combined with temperatures in the teens to lower 20s below zero, wind chill values plummeted to values of 40 below zero or lower. The lowest wind chill reading was 44 below in southwest Roseau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 1, 3:12 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Feb 1, 3:12 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
312 PM CST TUE FEB 1 2011

.SHORT TERM...
FOCUS EARLY ON IS WINDCHILLS. SOME WORRY EXACTLY HOW COLD IT WILL
GET TONIGHT AS SFC HIGH NOW DROPPING INTO WRN SD AND WARM ADV IS
OCCURRING IN THE 925-850 MB LAYER TONIGHT FROM THE NORTHWEST.
WINDS WILL REMAIN IN THE 5 TO 12 KT RANGE TONIGHT. VERY DRY
AIRMASS OVERHEAD WITH DEW PTS IN THE NEGATIVE TEENS AND LOWER
NEGATIVE 20S. WITH MOSTLY CLEAR SKY FEEL GOOD DROP IS LIKELY
DESPITE THE WIND. SOME CIRRUS PATCHES CAN BE SEEN ALSO DROPPING
SOUTH THRU MANITOBA.  ALSO BELIEVE THERE WILL BE DIFFERENCES IN
TEMPS BY AS MUCH AS 10 DEGREES IN SPOTS ESP ALONG THE RIDGES JUST
WEST OF THE RED RIVER WHICH ARE HIGHER UP I.E. CAVLIER TO FOREST
RIVER AREAS.

EXPECTED LOW TEMPS AND WINDS WILL CREATE WIND CHILLS INTO THE -40S
TONIGHT MOST AREAS SO WILL NEED WIND CHILL WARNINGS TONIGHT THRU
WEDNESDAY MORNING. IN THE FAR EASTERN FCST AREA...WINDS WILL BE
CLOSER TO 3-4-5 KTS SO EXPECT ADVISORY LEVELS THERE. WILL START WC
WARNING IN DVL BASIN AT 00Z AND 03Z IN THE VALLEY.

WEST TO SOUTHWEST WILL INCREASE WEDNESDAY AS TEMPS RECOVER TO
ABOVE ZERO IN ALL AREAS. WIND CHILLS WILL RECOVER TO ABOVE
CRITERIA IN THE AFTN. EXPECT WARMING TO CONTINUE WED NIGHT WITH
RISING TEMPERATURES AS SOME CLOUDS MOVE IN ALONG WITH 850 MB
WARMING UP TO AROUND ZERO. THURSDAY WILL BE MUCH MILDER BUT ALSO
CLOUDS AROUND. A 500 MB SHORT WILL MOVE SOUTHEAST INTO NW MN
THURSDAY MORNING AND GEM/NAM MORE AGRESSIVE IN SHOWING SOME LIGHT
PCPN WITH THIS FEATURE OVER ERN ND AND NW MN. HPC SHOWS THIS AS
WELL. 12Z GFS IS DRIER AS IS THE ECMWF. DECIDED IT WAS WORTH TO
INCLUDE SOME LOW POPS FOR LIGHT PCPN THURSDAY OVER MUCH OF THE
VALLEY INTO NW MN WITH THIS FEATURE.

BETTER CHC OF PCPN LATE THURSDAY NIGHT INTO FRIDAY AS STRONGER
SHORT WAVE MOVES THRU NE ND/NW MN DURING FRIDAY MORNING. COULD BE
SOME LIGHT SNOW ACCUMS WITH THIS FEATURE. 850 MB TEMPS COOL A BIT
AFTER THIS FEATURE MOVES THRU.

.LONG TERM (SAT-TUE)...
LONG TERM MODELS ARE IN GENERAL AGREEMENT WITH THE POSITION OF
SFC AND UPPER-LEVEL FEATURES. ALTHOUGH...MODELS ARE SHOWING SOME
UNCERTAINTY ASSOCIATED WITH THE AMOUNT AND LOCATION OF PRECIPITATION
DURING THE PERIOD. THE CWA CONTINUES TO BE NEAR THE INFLECTION POINT
OF THE 500 HPA LONGWAVE PATTERN. BY SATURDAY...A POTENT S/W AND SFC
LOW WILL BE JUST EXITING THE AREA...MAKING WAY FOR ANOTHER SYSTEM.
SATURDAY WILL HOLD A BRIEF WARMUP FOR THE CWA WITH MAX TEMPS ABOVE
NORMAL. WARMUP IS TEMPORARY THOUGH...BY SUNDAY THE MAX AND MIN TEMPS
ARE FORECASTED TO BE BELOW NORMAL AND THIS TREND WILL CONTINUE INTO
THE BEGINNING OF THE UPCOMING WEEK. MODELS PROGS ARE SHOWING THE
NEXT SFC LOW ENTERING THE NORTHERN PLAINS BY SUNDAY AFTERNOON.
MODELS ARE IN A GENERAL AGREEMENT IN REGARD TO THE TIMING AND THE
POSITION OF SFC AND UPPER-LEVEL FEATURES. BUT MODELS ARE IN SOME
DISAGREEMENT IN REGARD TO HOW MUCH PRECIPITATION WILL BE SEEN ALONG
WITH THE AREAL COVERAGE...WITH THE ECMWF BEING THE MOST DIFFERENT
FROM SOME OF THE OTHER MODELS...LIKE THE GFS AND GEM IN THIS AREA.
BY MONDAY MORNING...HIGH PRESSURE WILL START MOVING EAST ACROSS THE
FORECAST AREA FROM THE NORTHWEST AS AN UPPER-LEVEL RIDGE STARTS
BUILDING INTO THE AREA.

.AVIATION...
VFR VSBYS AND CIGS WILL CONTINUE TO PERSIST ACROSS THE FORECAST AREA
THROUGH THE END OF THE PERIOD. CLEAR SKIES AND 10 TO 15 MPH
NORTHWESTERLY WINDS ARE CURRENTLY OBSERVED. AS THE SURFACE HIGH
PRESSURE TO OUR WEST DIVES SOUTH...WINDS WILL GRADUALLY BACK FROM
THE NORTHWEST TO A WESTERLY DIRECTION BY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY
     FOR NDZ008-016-027-029-030-039-049-052-053.

     WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ008-016-
     027-029-030-039-049-052-053.

     WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY
     FOR NDZ006-007-014-015-024-026-028-038-054.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ006-007-
     014-015-024-026-028-038-054.

MN...WIND CHILL WARNING FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY
     FOR MNZ001>005-007-008-013>015-022-027-029-030-040.

     WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ001>005-
     007-008-013>015-022-027-029-030-040.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY
     FOR MNZ006-009-016-017-023-024-028-031-032.

&&

RIDDLE/ET
Hazardous weather outlook, Feb 1, 5:55 AM CST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 AM CST TUE FEB 1 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
555 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH THIS MORNING...AND
EVEN CONTINUE INTO THE AFTERNOON HOURS FROM THE RED RIVER VALLEY
WESTWARD TOWARDS THE DEVILS LAKE REGION. WIND CHILLS IN THE 25 TO
35 BELOW RANGE CAN BE EXPECTED. WINDS WILL SHIFT TO THE WEST
TONIGHT...AND WITH CLEAR SKIES ALLOWING TEMPERATURES TO DROP TO
NEAR 20 BELOW...WIND CHILL VALUES WILL DROP EVEN FURTHER EARLY
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXTREMELY COLD WIND CHILLS IN THE 35 TO 45 BELOW RANGE ARE
POSSIBLE WEDNESDAY MORNING BEFORE TEMPERATURES BEGIN TO WARM IN
THE AFTERNOON.

THERE WILL BE A CHANCE FOR SNOW FRIDAY AND INTO SATURDAY. AMOUNTS
ARE STILL UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
February 1, 9:00 PM CST to February 2, 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272331, 272332, 272333, 272334, 272335, 272336, 272337, 272338, 272339, 272340, 272341, 272342, 272343, 272344, 272345.